Michigan, 2003Damaging Winds in Michigan, August 25, 2003
August 25, 2003 · NWS GRR · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- $15,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 25, 9:47 PM EST, 13 minutes earlier.
Area forecast discussion, Aug 25, 9:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 PM EDT MON AUG 25 2003
ELEVATED CONVECTION CONTINUES THIS EVENING ALONG A WEAKLY DEFINED
SURFACE BOUNDARY. A SHORT WAVE WAS MOVING INTO WESTERN MI AT 02Z
AND WILL BE TO THE EASTERN PORTION OF THE STATE SHORTLY AFTER
MIDNIGHT. A STORM OR TWO COULD BECOME SEVERE WITH HAIL BEING THE
MAIN THREAT. THERE SHOULD BE A BRIEF PAUSE IN THE ACTIVITY AFTER
04Z AS THIS WAVE EXITS. ANOTHER SHORT WAVE WAS SPAWNING STORMS OVER
EASTERN IA. THIS WAVE SHOULD MOVE TO SOUTHERN LAKE MICHIGAN BY
12Z. THIS SHOULD PUSH ANOTHER ROUND OF STORMS INTO WESTERN MI AFTER
08Z. THE 00Z ETA LOW LEVEL JET IS NOT TOO IMPRESSIVE...ONLY
30KT...AND POINTS TOWARD SOUTHERN LAKE MI/NORTHERN INDIANA. THIS
WOULD MAINLY FAVOR THE SOUTHERN CWA FOR THE BEST CHC OF SEEING THE
NEXT ROUND OF STORMS. ALSO 1000-500 THICKNESS WOULD SUPPORT THE IA
STORMS TRACKING EAST...THEN SOUTHEAST AS THEY MOVE TOWARD SOUTHERN
MI. WITH PRECIPITABLE WATER VALUES PEAKING ABOVE 2 INCHES AFTER
MIDNIGHT HEAVY DOWNPOURS ARE A GOOD BET AND A COUPLE OF ISOLATED
SEVERE STORMS CAN NOT BE RULED OUT. STORMS SHOULD MOVE AT
35-40KT...BUT SOME CELLS MAY TRAIN SO SOME URBAN OR SMALL STREAM
FLOODING IS POSSIBLE. WILL CARRY CATEGORICAL POPS SOUTH...LIKELY
CENTRAL...AND KNOCK THE POPS DOWN TO CHC IN THE NORTH.
JK
.GRR...NONE.
Hazardous weather outlook, Aug 25, 1:13 PM EST, 8 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.
THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.
WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL. THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING. THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.
RJD MJS
Thunderstorm Wind, Calhoun
- When
- August 25, 10:00 PM EST to 10:08 PM EST
- Where
- Calhoun County, Marshall
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.267, -84.950
Severe thunderstorm wind gusts blew down numerous trees and power lines, some of which landed on roads, across the southern portion of Calhoun county from Ceresco to Homer.
Thunderstorm Wind, Jackson
- When
- August 25, 10:30 PM EST
- Where
- Jackson County, Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
Numerous trees were blown down across Hanover township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, August 25 to 26, 20032 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 25 to 26, 20031 injured · $501,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Iowa, August 25, 2003$295,000 · 1 in hail · 5 events
- Lightning Strike in Florida, August 25, 2003$250,000 · 1 event
- Tornado and Hail in Minnesota, August 25, 2003$20,000 · F1 · 16 events
- Flash Flood and Damaging Wind in Arizona, August 25, 2003$50,000 · 55 kt wind · 2 events
- Wildfire in California, August 25 to 31, 20034 injured · 1 event
- Hail and Damaging Winds in Iowa, August 25, 2003$30,000 · 2.5 in hail · 5 events
- Flash Flood in California, August 25, 2003$30,000 · 1 event
- Hail and Damaging Winds in Michigan, August 25 to 26, 20031.25 in hail · 12 events
- Damaging Wind in California, August 25, 2003$15,000 · 50 kt wind · 1 event
- Hail in Wisconsin, August 25, 2003$4,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368383, 5368384.